Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 57, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 9, 2018, 8:20 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 55 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2018, 8:20 PM EDT (00:20 UTC)
- Expired
- Aug 9, 2018, 9:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Berkeley County, SC, Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 104 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 8:32 PM EDT | TSTM WND DMG | 1 Ssw West Ashley, SC | A TREE WAS REPORTED DOWN BESIDE A HOUSE ON OPAL AVENUE. |
| Aug 9, 8:32 PM EDT | TSTM WND DMG | 1 Ssw West Ashley, SC | A TREE WAS REPORTED DOWN ON A HOUSE ON OPAL AVENUE. |
| Aug 9, 8:35 PM EDT | TSTM WND DMG | 1 Nnw Charleston, SC | A TREE WAS REPORTED DOWN NEAR THE INTERSECTION OF BENSON AND HUGER STREETS. THE ROADWAY WAS COMPLETELY BLOCKED. TIME DETERMINED USING RADAR DATA. |
| Aug 9, 8:36 PM EDT | MARINE TSTM WIND 39 | 1 E Charleston, SC | THE NATIONAL OCEAN SERVICE TIDE GAGE LOCATED IN CHARLESTON HARBOR MEASURED A 34 KNOT WIND GUST. |
| Aug 9, 8:40 PM EDT | TSTM WND DMG | 2 Sw Daniel Island, SC | A LARGE TREE FELL ON A HOUSE IN THE AREA OF OF BLAKEWAY AND SCHOONER STREETS ON DANIEL ISLAND. THE HOUSE SUSTAINED ROOF DAMAGE AND WATER LEAKED INTO THE UPSTAIRS BEDROOM. |
| Aug 9, 8:40 PM EDT | MARINE TSTM WIND 47 | 2 Ssw Charleston, SC | THE WEATHERFLOW SITE NEAR CHARLESTON MEASURED A 41 KNOT WIND GUST. |
| Aug 9, 8:43 PM EDT | TSTM WND DMG | 2 Nne Mount Pleasant, SC | POLICE DISPATCH REPORTED A TREE DOWN ON U.S. HIGHWAY 17 AT THE MATHIS FERRY ROAD INTERSECTION IN MT. PLEASANT. THE TREE WAS BLOCKING PART OF THE ROAD. TIME WAS ESTIMATED FROM RADAR DATA. |
| Aug 9, 8:50 PM EDT | MARINE TSTM WIND 41 | 1 E Sullivans Island, SC | THE WEATHERFLOW SITE AT STATION 28.5 ON SULLIVANS ISLAND MEASURED A 36 KNOT WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1864 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
460
WUUS52 KCHS 100020
SVRCHS
SCC015-019-100115-
/O.NEW.KCHS.SV.W.0057.180810T0020Z-180810T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
820 PM EDT THU AUG 9 2018
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Charleston County in southeastern South Carolina...
Berkeley County in southeastern South Carolina...
* Until 915 PM EDT.
* At 818 PM EDT, a severe thunderstorm was located near Magnolia
Gardens, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Emergency management. These thunderstorms have a history
of producing numerous trees down with strong wind gusts.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Charleston, North Charleston, Mount Pleasant, Goose Creek, Hanahan,
Downtown Charleston, Fort Sumter and Naval Weapons Station
Charleston.
This warning includes...
I-26 between mile markers 211 and 221.
I-526 between mile markers 11 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3274 7983 3267 7986 3259 7997 3252 8016
3252 8023 3272 8021 3272 8004 3300 8004
3303 7956 3289 7955
TIME...MOT...LOC 0018Z 273DEG 21KT 3279 8012
HAIL...<.75IN
WIND...60MPH
$$3 follow-up statements
892
WWUS52 KCHS 100052
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
852 PM EDT THU AUG 9 2018
SCC015-019-100115-
/O.CON.KCHS.SV.W.0057.000000T0000Z-180810T0115Z/
Charleston SC-Berkeley SC-
852 PM EDT THU AUG 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR CHARLESTON AND BERKELEY COUNTIES...
At 852 PM EDT, a severe thunderstorm was located over Mount Pleasant,
moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Charleston, Mount Pleasant, Downtown Charleston, Fort Sumter, Isle Of
Palms, Folly Beach, Sullivan's Island and Awendaw.
This warning includes...
I-26 near mile marker 221.
I-526 between mile markers 24 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3274 7983 3273 7985 3267 7986 3259 7997
3274 7998 3285 7994 3282 7993 3285 7993
3286 7994 3298 7990 3303 7956 3289 7955
TIME...MOT...LOC 0052Z 273DEG 21KT 3278 7988
HAIL...<.75IN
WIND...60MPH
$$858
WWUS52 KCHS 100104
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
904 PM EDT THU AUG 9 2018
SCC015-100114-
/O.CAN.KCHS.SV.W.0057.000000T0000Z-180810T0115Z/
Berkeley SC-
904 PM EDT THU AUG 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR BERKELEY COUNTY IS
CANCELLED...
The immediate risk for severe weather has ended.
LAT...LON 3274 7983 3284 7984 3295 7975 3303 7956
3289 7955
TIME...MOT...LOC 0104Z 265DEG 24KT 3284 7969
$$
SCC019-100115-
/O.CON.KCHS.SV.W.0057.000000T0000Z-180810T0115Z/
Charleston SC-
904 PM EDT THU AUG 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR CHARLESTON COUNTY...
At 904 PM EDT, a severe thunderstorm was located 10 miles east of
Mount Pleasant, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Mount Pleasant, Isle Of Palms, Sullivan's Island, Awendaw, Boone Hall
Plantation, Garris Landing, Mount Pleasant Regional Airport and Price
Inlet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3274 7983 3284 7984 3295 7975 3303 7956
3289 7955
TIME...MOT...LOC 0104Z 265DEG 24KT 3284 7969
HAIL...<.75IN
WIND...60MPH
$$032
WWUS52 KCHS 100119
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
919 PM EDT THU AUG 9 2018
SCC019-100129-
/O.EXP.KCHS.SV.W.0057.000000T0000Z-180810T0115Z/
Charleston SC-
919 PM EDT THU AUG 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.
LAT...LON 3274 7983 3284 7984 3295 7975 3303 7956
3289 7955
TIME...MOT...LOC 0119Z 273DEG 21KT 3284 7959
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 7:59 PM EDT, 21 minutes earlier.
Area forecast discussion, Aug 9, 7:59 PM EDT, 21 minutes before
Area Forecast Discussion National Weather Service Charleston SC 759 PM EDT Thu Aug 9 2018 .SYNOPSIS... Inland low pressure will persist into next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Thursday evening: A cluster of severe thunderstorms across the central CWA has been enhanced by complex mesoscale boundary interaction and will continue to push toward the ESE. These thunderstorms will continue to produce pockets of damaging winds, as well as very heavy rain and excessive cloud to ground lightning, for the next 1 to 2 hours. This will push the threat for locally severe weather into the Charleston Tri-County area, and heavy rain could combine with the elevated high tide to produce some street flooding in downtown Charleston. Adjusted PoPs and other hourly parameters to account for ongoing/expected near term trends. Additional scattered/multicell thunderstorms will also advance into inland/western counties this evening. While these thunderstorms could also pose an isolated threat for brief damaging winds, the latest guidance suggests that overall coverage will gradually wane by late evening. Not long after midnight, PoPs fall to less than 15 percent with no explicit mention of showers/thunderstorms over land. Even near the coast, the land breeze/associated offshore flow should hold any overnight convection off the coast. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... The weather pattern becomes more unsettled across the Southeast. The mid-levels consist of broad high pressure centered in the southern Gulf of Mexico Friday. This high will slowly drift northward into Sunday. Meanwhile, a weak trough will be over the MS Valley Friday morning, moving eastward and passing over or just to our north Saturday morning. Then, a elongated low forms to our north Saturday and persist into Sunday. At the surface, a combination of troughing, low pressure, and a stationary front will be to our west during the short term. The interaction/development/dissipation of these surface features with the mid-levels will drive the weather each day. Though, the mesoscale details will be somewhat complex. We're generally forecasting chance POPs each afternoon. Though, Saturday and Sunday appear to be the more active days. PWATs hover around 2". Instability is more typical of mid-August values. So afternoon/evening showers and thunderstorms are a good bet. Given the atmospheric setup, severe storms (especially this weekend) with damaging winds cannot be ruled out. By the details are too hard to pin down at this point and will be best defined as the forecast rolls into the near term. Both high and low temperatures will be about 2-3 degrees above normal. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... A cutoff low over the Midwest will dip southward early next week, making its closest approach to our area Monday into Tuesday. High pressure sliding into its more climatologically normal position to our east will turn low level flow more southwesterly during this time, and low level moisture will surge, with PWats over 2 inches. This, in combination with a series of shortwaves that will pivot around the southern periphery of the afore mentioned upper low will result in continued unsettled weather for the early part of the week. By midweek, the upper low will shift towards the Northeast and ridging will reestablish locally, ushering in a warmer and drier pattern. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Expect thunderstorms in the KSAV vicinity into early evening. Expect amendments to account for direct thunderstorm impacts as this situation evolves. The chance for thunderstorms in the KCHS vicinity appears much more uncertain, and no mention of thunderstorms is justified through the 18Z TAF period. Outside any thunderstorms, expect VFR through the 18Z TAF period. Extended Aviation Outlook: Brief flight restrictions are possible in afternoon/evening showers/thunderstorms. Otherwise, VFR. && .MARINE... Tonight: Given the west/offshore flow, thunderstorms over land could push into coastal waters and produce locally hazardous conditions, especially through this evening. Otherwise, the sea breeze will give way to enhanced SW winds as high as 15-20 kt, then winds will veer back to the west and will diminish somewhat by dawn. Seas of 2-3 feet will prevail, although seas as high as 4 feet could develop tonight beyond 20 nm. The weather pattern becomes more unsettled across the Southeast as low pressure persists inland. The marine side can expect mostly SW winds. Winds could become gusty near the coast with the sea breeze each afternoon. Seas will average 2-3 ft through Saturday, then 2-4 ft Sunday onward. && .TIDES/COASTAL FLOODING... A Perigean Spring Tide will contribute to elevated high tide levels into early next week. The evening high tides could produce minor coastal flooding, mainly Friday into Mon. Thus, Coastal Flood Advisories are possible. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...SPR SHORT TERM...MS LONG TERM...CEB/MS AVIATION...MS/SPR MARINE...MS/SPR TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 9, 3:47 PM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 347 PM EDT Thu Aug 9 2018 AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-052-102000- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 347 PM EDT Thu Aug 9 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-SCZ048>051-102000- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 347 PM EDT Thu Aug 9 2018 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Coastal Flooding: Astronomical factors and winds turning somewhat onshore each evening will lead to elevated tides through the weekend. Minor coastal flooding is possible with the evening high tides, mainly Friday into Monday. Coastal Flood Advisories may be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Aug 9, 7:45 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
745 PM EDT THU AUG 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND DMG 1 NE HENDERSONVILLE 32.81N 80.71W
08/09/2018 COLLETON SC TRAINED SPOTTER
TRAINED SPOTTER REPORTED A TREE DOWN ON US 17 NORTH
ALTERNATE.
&&
CORRECTED EVENT
EVENT NUMBER CHS1800701
99Local storm report, Aug 9, 7:57 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
757 PM EDT THU AUG 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 6 WNW WALTERBORO 32.93N 80.76W
08/09/2018 COLLETON SC LAW ENFORCEMENT
SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN IN
THE 1200 BLOCK OF PENNY CREEK DRIVE.
0708 PM TSTM WND DMG 2 SW WALTERBORO 32.88N 80.69W
08/09/2018 COLLETON SC LAW ENFORCEMENT
SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN IN
THE 2300 BLOCK OF HENDERSONVILLE HIGHWAY AND US-17
ALTERNATE.
0735 PM TSTM WND GST LOWCOUNTRY REGIONAL AIR 32.92N 80.64W
08/09/2018 M46 MPH COLLETON SC AWOS
THE KRBW AWOS MEASURED A 40 KNOT WIND GUST.
&&
EVENT NUMBER CHS1800703
EVENT NUMBER CHS1800704
EVENT NUMBER CHS1800705
BSHLocal storm report, Aug 9, 8:03 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
803 PM EDT THU AUG 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND DMG 2 WSW WALTERBORO 32.90N 80.71W
08/09/2018 COLLETON SC LAW ENFORCEMENT
SOUTH CAROLINA HIGHWAY PATROL REPORTED 2 TREES DOWN ON
I-95. ONE TREE WAS DOWN NEAR MILE MARKER 53 NORTHBOUND
AND THE OTHER WAS DOWN BETWEEN MILE MARKERS 54 AND 55.
&&
EVENT NUMBER CHS1800706
BSHLocal storm report, Aug 9, 8:06 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
806 PM EDT THU AUG 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND DMG 3 SE WALTERBORO 32.88N 80.62W
08/09/2018 COLLETON SC LAW ENFORCEMENT
SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN ON
HIGHWAY 64 ABOUT A HALF MILE FROM RODEO DRIVE.
&&
EVENT NUMBER CHS1800707
BSHLocal storm report, Aug 9, 8:09 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
809 PM EDT THU AUG 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND DMG 2 SSE WALTERBORO 32.87N 80.66W
08/09/2018 COLLETON SC LAW ENFORCEMENT
SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN ON
HIGHWAY 303 NEAR RIVERS STREET.
&&
EVENT NUMBER CHS1800708
BSHLocal storm report, Aug 9, 8:12 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
812 PM EDT THU AUG 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND DMG 2 NW WALTERBORO 32.93N 80.69W
08/09/2018 COLLETON SC LAW ENFORCEMENT
SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN IN
THE 2000 BLOCK OF BELLS HIGHWAY.
&&
EVENT NUMBER CHS1800709
BSHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:21 PM EDT | Special Marine Warning | CHS | 114 min | |
| Aug 9, 8:44 PM EDT | Areal Flood Advisory | CHS | Charleston | 91 min |
| Aug 9, 10:13 PM EDT | Special Marine Warning | CHS | 33 min | |
| Aug 10, 6:02 PM EDT | Coastal Flood Advisory | CHS | 4 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.